Skip to main content
Top
Gepubliceerd in:

Open Access 02-02-2023 | Image Puzzle – Answer

The spells of iatrogeny

Auteurs: A. F. Cardoso, G. Dias, B. Faria, F. Almeida, A. Lourenço

Gepubliceerd in: Netherlands Heart Journal | Uitgave 5/2023

share
DELEN

Deel dit onderdeel of sectie (kopieer de link)

  • Optie A:
    Klik op de rechtermuisknop op de link en selecteer de optie “linkadres kopiëren”
  • Optie B:
    Deel de link per e-mail
insite
ZOEKEN

Answer

The paroxysms of tachycardia and arterial hypertension, clinical presentation and sudden worsening after beta-blocker and metoclopramide therapy in this patient raised the suspicion of a pheochromocytoma. Urgent thoracoabdominal computed tomography confirmed the presence of a right adrenal mass (size: 75 × 69 × 73 mm) (Fig. 1). Subsequently, beta-blocker therapy was withheld. Plasmatic and 24-hour urinary catecholamine and metanephrine levels were found to be markedly elevated.
Stepwise alpha-adrenergic blockade with phenoxybenzamine followed by beta-adrenergic blockade with propranolol were undertaken. Blood pressure and heart rate normalised, and her symptoms resolved. Left ventricular abnormalities recovered after 5 days, confirming Takotsubo-like cardiomyopathy. An uneventful right laparoscopic adrenalectomy was performed, and histological examination confirmed the diagnosis of pheochromocytoma. The patient remained asymptomatic and normotensive during follow-up.
Pheochromocytoma is a rare tumour with potentially life-threatening complications. High catecholamine levels can lead to direct cardiotoxicity, resulting in a Takotsubo-like cardiomyopathy presentation [1]. Pheochromocytoma paroxysms can be precipitated by certain conditions, namely exercise, trauma, surgery or specific drugs. The latter include beta-blockers, which promote significative unopposed alpha-mediated vasoconstriction, and metoclopramide, by potentiating additional catecholamine release [2]. In this case, these two drugs probably acted synergistically, leading to clinical worsening and uncovering the cardinal manifestations.
Pheochromocytoma can present with nonspecific symptoms, making this a challenging diagnosis that requires a high index of suspicion. Nevertheless, important red flags are paroxysmal hypertension, the triad of episodic headache, diaphoresis and palpitations, or clinical worsening under the previously mentioned conditions [3]. In patients with Takotsubo-like cardiomyopathy, active surveillance for these signs/symptoms is important as they can expose an unrecognized pheochromocytoma, allowing treatment and avoidance of potentially harmful medications.

Funding

No funding was required for this manuscript.

Conflict of interest

A.F. Cardoso, G. Dias, B. Faria, F. Almeida and A. Lourenço declare that they have no competing interests.
Open Access This article is licensed under a Creative Commons Attribution 4.0 International License, which permits use, sharing, adaptation, distribution and reproduction in any medium or format, as long as you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons licence, and indicate if changes were made. The images or other third party material in this article are included in the article’s Creative Commons licence, unless indicated otherwise in a credit line to the material. If material is not included in the article’s Creative Commons licence and your intended use is not permitted by statutory regulation or exceeds the permitted use, you will need to obtain permission directly from the copyright holder. To view a copy of this licence, visit http://​creativecommons.​org/​licenses/​by/​4.​0/​.
share
DELEN

Deel dit onderdeel of sectie (kopieer de link)

  • Optie A:
    Klik op de rechtermuisknop op de link en selecteer de optie “linkadres kopiëren”
  • Optie B:
    Deel de link per e-mail

Onze productaanbevelingen

Netherlands Heart Journal

Het Netherlands Heart Journal wordt uitgegeven in samenwerking met de Nederlandse Vereniging voor Cardiologie en de Nederlandse Hartstichting. Het tijdschrift is Engelstalig en wordt gratis beschikbaa ...

Metagegevens
Titel
The spells of iatrogeny
Auteurs
A. F. Cardoso
G. Dias
B. Faria
F. Almeida
A. Lourenço
Publicatiedatum
02-02-2023
Uitgeverij
Bohn Stafleu van Loghum
Gepubliceerd in
Netherlands Heart Journal / Uitgave 5/2023
Print ISSN: 1568-5888
Elektronisch ISSN: 1876-6250
DOI
https://doi.org/10.1007/s12471-023-01762-7

Andere artikelen Uitgave 5/2023

Netherlands Heart Journal 5/2023 Naar de uitgave

Image Puzzle – Question

The spells of iatrogeny